Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 210, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 25, 2023, 10:49 PM CDT for Coles County, Douglas County, Edgar County, Illinois. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2023, 10:49 PM CDT (03:49 UTC)
- Expired
- Jul 25, 2023, 11:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Coles County, IL, Douglas County, IL, Edgar County, IL
The radar
The Indianapolis radar (KIND), 126 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 11:11 PM CDT | TSTM WND DMG | 1 Wnw Paris, IL | Relayed via broadcast media. Multiple power outages in the Paris area. |
| Jul 25, 11:15 PM CDT | TSTM WND DMG | 1 Nw Paris, IL | Power lines down and on fire near Blackburn St on the northside of Paris. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2899 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1180 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 10.4
The text
As transmitted.
522
WUUS53 KILX 260349
SVRILX
ILC029-041-045-260430-
/O.NEW.KILX.SV.W.0210.230726T0349Z-230726T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1049 PM CDT Tue Jul 25 2023
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Northeastern Coles County in east central Illinois...
Edgar County in east central Illinois...
Southeastern Douglas County in east central Illinois...
* Until 1130 PM CDT.
* At 1048 PM CDT, a severe thunderstorm was located over Brocton, or
15 miles west of Paris, moving east at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Redmon around 1100 PM CDT.
Other locations in the path of this severe thunderstorm include Paris
and Vermilion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3951 8753 3953 8808 3976 8810 3983 8753
TIME...MOT...LOC 0348Z 269DEG 28KT 3969 8796
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
073 follow-up statements
776
WWUS53 KILX 260409
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
1109 PM CDT Tue Jul 25 2023
ILC029-041-260418-
/O.CAN.KILX.SV.W.0210.000000T0000Z-230726T0430Z/
Coles-Douglas-
1109 PM CDT Tue Jul 25 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COLES AND
SOUTHEASTERN DOUGLAS COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3953 8796 3978 8796 3983 8753 3951 8753
TIME...MOT...LOC 0408Z 273DEG 34KT 3968 8773
$$
ILC045-260430-
/O.CON.KILX.SV.W.0210.000000T0000Z-230726T0430Z/
Edgar-
1109 PM CDT Tue Jul 25 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR EDGAR COUNTY...
At 1108 PM CDT, a severe thunderstorm was located 3 miles north of
Paris, moving east at 40 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Vermilion.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3953 8796 3978 8796 3983 8753 3951 8753
TIME...MOT...LOC 0408Z 273DEG 34KT 3968 8773
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
07419
WWUS53 KILX 260418
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
1118 PM CDT Tue Jul 25 2023
ILC045-260430-
/O.CON.KILX.SV.W.0210.000000T0000Z-230726T0430Z/
Edgar-
1118 PM CDT Tue Jul 25 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR EDGAR COUNTY...
At 1118 PM CDT, a severe thunderstorm was located near Paris, moving
east at 30 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Paris, Chrisman, Kansas, Brocton, Vermilion, Redmon, Edgar, Isabel,
Metcalf, Edgar County Airport, Scottland, Sandford and Borton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
This is a dangerous storm, capable of producing large hail driven by
severe winds! SEEK SHELTER NOW inside a sturdy structure and stay
away from windows! If you are caught outdoors, cover your head and
neck.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3953 8796 3978 8796 3983 8753 3951 8753
TIME...MOT...LOC 0418Z 262DEG 25KT 3969 8765
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
07000
WWUS53 KILX 260429
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
1129 PM CDT Tue Jul 25 2023
ILC045-260439-
/O.EXP.KILX.SV.W.0210.000000T0000Z-230726T0430Z/
Edgar-
1129 PM CDT Tue Jul 25 2023
...THE SEVERE THUNDERSTORM WARNING FOR EDGAR COUNTY WILL EXPIRE AT
1130 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.
LAT...LON 3953 8796 3978 8796 3983 8753 3951 8753
TIME...MOT...LOC 0429Z 269DEG 28KT 3969 8756
$$
07What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 8:44 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jul 25, 8:44 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion...Updated National Weather Service Lincoln IL 844 PM CDT Tue Jul 25 2023 .SYNOPSIS... Issued at 827 PM CDT Tue Jul 25 2023 Hot and humid weather will build over the next few days, peaking on Friday when highs near 100 degrees are likely over central and southeast Illinois. The heat index is expected to reach 100 to 105 Wednesday afternoon and 105 to 110 degrees on Thursday and Friday afternoon. Some relief from the high heat and humidity will arrive to parts of central IL with a cold front bringing showers and thunderstorms Friday night, though this front may not reach much further than I-72, and areas south of there may see the heat linger into Saturday. && .UPDATE... Issued at 845 PM CDT Tue Jul 25 2023 Updated the forecast to address increasing chances of showers and thunderstorms during this evening. The 01Z/8 pm surface map shows a warm front lifting ne into central IL and extends from a 1003 mb surface low in south central SD through northern Iowa into central IL just sw of Galesburg, Lincoln, Decatur and Effingham. Very moist and unstable air mass over central IL with PW values of 1.5 to 2.2 inches (highest sw CWA) and SB Capes of 2500-4500 j/kg. Effective bulk shear is 3-40 kts, highest in southeast IL. (ILX 00Z sounding had PW of 1.74 inches, SB CAPE of 4582 j/kg and 0-6 km wind shear values of 37 kts. A weak short wave was also moving se into ne and east central MO and west central IL and combined with a sw low level jet from the central plains helping produce this isolated convection. Strongest cell currently east of Taylorville in eastern Christian county which may have small hail. SPC Day1 outlook has marginal risk of severe storms tonight nw of the IL river for wind, but will also need to monitor hail over much of CWA rest of this evening. CAMs not in the best agreement with evolotion of convection rest of tonight, but generally show an uptick in showers and thunderstorms over central IL rest of this evening and then diminishing from the west during overnight between 06-12Z (1-7 am). Muggy dewpoints in the low to mid 70s (even 77 in Lincoln and Decatur and 80 at Macomb which have come up a few degrees past few hours). Lows overnight mostly in the mid 70s and to transition into a hot and humid day in the mid 90s on Wed afternoon with heat indices 100-105F common during Wed afternoon. Heat advisory starts at 11 am Wed from McLean, DeWitt, Macon and Christian counties westward. 07 && .DISCUSSION... Issued at 310 PM CDT Tue Jul 25 2023 Key Messages: * Heat Advisory has been issued beginning midday Wednesday west of a Bloomington-Taylorville line, but may need to be expanded east depending on overnight convective debris. * Hottest day likely to be on Friday, but some potential for the heat to linger into Saturday south of I-72. * Temperatures return closer to normal Sunday/Monday, with potential for warming again before the middle of next week. Convective concerns tonight and Wednesday: Afternoon satellite/radar imagery showing remnants of a central Plains convective cluster tracking southeast into northern Missouri. The high-reso lution models have been advertising this feature grazing the southwest forecast area toward 6 pm or so. It has also been suggesting some development further north this evening with a remnant MCV, but this has been more uncertain and the hourly HRRR has been inconsistent with this potential. With upwards of 4000 J/kg of CAPE to play with, completely dropping the PoP's would not be wise. Best focus would likely be near and north of I-74 closer to the MCV track, and will go with 30-40% PoP's toward midnight and afterward in that area. The overnight MCS development over the northern Plains now looks to be tracking more closer to the Illinois/Wisconsin border, and the SPC Day2 outlook has significantly scaled back on severe potential this far south. However, some isolated development in the afternoon can't be ruled out as residual boundaries push through the area. Temperature concerns: We have gone ahead and issued a Heat Advisory for Wednesday-Friday in areas roughly west of US-51 (Bloomington to Taylorville westward). Heat index of 100-105 degrees appears more likely in that area beginning tomorrow afternoon. Areas east of there are more uncertain with any overnight convective debris, but if this should not end up being the case, then an expansion into that area may be needed later. Thursday and Friday look highly probable for heat index values 105-110 degrees, and Saturday may also be above 100 heat index if the late week front doesn't push as far south as expected. Temperatures are a bit of a challenge Thursday and Friday. The unreasonably hot GFS an d even its ensembles appear to be driving the NBM guidance too high on Friday. 2-meter temperatures from the GFS would suggest widespread 110 degree highs, which would be near all-time records if that were to occur. Experience has shown that it is difficult to get widespread 100's in this area outside of a severe drought, and the last time that did occur (2012), we indeed were in extreme drought conditions. This time, there has been some drought recovery that has taken place over the last few weeks, but will it be enough? 8 inch soil moisture analysis shows percentiles at 20-30% of normal mainly west of a Galesburg- Effingham line, which did not get quite as much drought relief as areas further east. Soils in the Illinois River valley are also sandier, and are more likely to support the triple digit temperatures. Overall though, highs near 100 will be possible in west central Illinois Thursday, and over most of the CWA Friday. Some brief relief from the heat (mainly in the form of drier air) arrives later in the weekend with the front, but ridging builds across the central Plains once again early next week. This puts us into more of a "ridge-rider" pattern where potential MCS's start to complicate the forecast. No changes were made to the temperatures in the Monday/Tuesday time frame, still near or above 90 degrees. Geelhart && .AVIATION... (For the 00z TAFs through 00z Wednesday Evening) Issued at 659 PM CDT Tue Jul 25 2023 An area of showers and isolated thunderstorms over central and northeast MO and into far west central IL near the MS river is tracking ESE and is projected to move over central IL during mid evening. There is some support from low level jet with unstable air mass ahead of this convection so think this will maintain itself as it tracks into central IL. Have 6 hour period of VCTS over central IL airports starting from 02-04Z and going til 08-10Z. There could be MVFR conditions with thunderstorms that occur and will need to monitor this. Otherwise SSE to SE winds 5-10 kts will turn south overnight and increase to 9-14 kts. Winds veer SW during Wed morning and increase to 15-20 kts with gusts 25-30 kts by late Wed morning and continue thru Wed afternoon. Latest models are keeping convection north and ne of central IL airports during daytime hours on Wed. 07 && .CLIMATE... Issued at 310 PM CDT Tue Jul 25 2023 Last occurrences of highs 100 degrees or above: Champaign 8/02/2012 (101 degrees) Charleston 7/26/2012 (100 degrees) Decatur 7/25/2012 (101 degrees) Galesburg 7/26/2012 (100 degrees) Jacksonville 7/26/2012 (101 degrees) Lincoln 7/25/2012 (101 degrees) Normal 6/15/2022 (102 degrees) Olney 8/02/2012 (100 degrees) Peoria 7/25/2012 (102 degrees) Springfield 7/31/2012 (101 degrees) Geelhart && .ILX WATCHES/WARNINGS/ADVISORIES... Heat Advisory from 11 AM Wednesday to 7 PM CDT Friday for ILZ027>031-036>038-040>043-047>053. &&
Hazardous weather outlook, Jul 25, 2:50 PM CDT, 7 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 250 PM CDT Tue Jul 25 2023 ILZ027>031-036>038-040>043-047>053-262000- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-Christian- Macon- 250 PM CDT Tue Jul 25 2023 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. Scattered thunderstorms are possible tonight. A few of these storms may be severe with damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A Heat Advisory is in effect for Wednesday through Friday. Daytime heat index values up to 108 are expected, with overnight heat index values only falling into the mid to upper 70s. Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. There will be occasional chances (generally around 20 percent) for showers and thunderstorms Wednesday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ044>046-054>057-061>063-066>068-071>073-262000- Piatt-Champaign-Vermilion-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 250 PM CDT Tue Jul 25 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois and southeast Illinois. .DAY ONE...Tonight. Scattered thunderstorms are possible tonight. A few of these storms may be severe with damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Afternoon heat indices are forecast to exceed 100 degrees Wednesday through Friday, peaking at upwards of 105 degrees Thursday and Friday afternoons. Drink plenty of fluids, stay in an air- conditioned room, stay out of the sun, and check up on relatives and neighbors. There will be occasional chances (generally around 20 percent) for showers and thunderstorms Wednesday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Bumgardner
In the hours before
Local storm report, Jul 25, 10:08 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1008 PM CDT Tue Jul 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM Hail Lovington 39.71N 88.63W
07/25/2023 M1.00 inch Moultrie IL Public
Delayed report. Relayed via broadcast media.
&&Local storm report, Jul 25, 10:35 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1035 PM CDT Tue Jul 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 PM Hail 1 S Arcola 39.67N 88.31W
07/25/2023 M1.00 inch Douglas IL Public
Relayed via broadcast media.
&&Local storm report, Jul 25, 10:46 PM CDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1046 PM CDT Tue Jul 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM Hail 2 NE Arthur 39.73N 88.45W
07/25/2023 E2.50 inch Douglas IL Public
Delayed Report. Relayed via broadcast media.
&&Local storm report, Jul 25, 10:47 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
1047 PM CDT Tue Jul 25 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 PM Hail 3 W Hindsboro 39.69N 88.20W
07/25/2023 M1.00 inch Douglas IL Public
Relayed via broadcast media.
&&The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 8:48 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Moultrie, Shelby | 27 min |
| Jul 25, 9:15 PM CDT | Severe Thunderstorm Warning | ILX | Macon, Moultrie, Shelby | 30 min |
| Jul 25, 9:36 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Douglas, Moultrie, Piatt | 24 min |
| Jul 25, 9:43 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Douglas, Moultrie, Shelby | 47 min |
| Jul 25, 10:12 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Douglas | 48 min |
| Jul 26, 11:29 AM CDT | Special Weather Statement | ILX | Mason | 31 min |
| Jul 26, 11:43 AM CDT | Special Weather Statement | ILX | Tazewell | 32 min |
| Jul 26, 12:03 PM CDT | Special Weather Statement | ILX | Morgan, Scott | 42 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.